Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 85, NWS Charleston, SC

May 11, 2009Bryan County, Chatham County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 11, 2009, 4:19 PM EDT for Bryan County, Chatham County, Effingham County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2009, 4:19 PM EDT (20:19 UTC)
Expired
May 11, 2009, 5:00 PM EDT
In force
41 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Bryan County, GA, Chatham County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 112019
SVRCHS
GAC029-051-103-112100-
/O.NEW.KCHS.SV.W.0085.090511T2019Z-090511T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
419 PM EDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BRYAN COUNTY IN SOUTHEAST GEORGIA...
  WEST CENTRAL CHATHAM COUNTY IN SOUTHEAST GEORGIA...
  EXTREME SOUTH CENTRAL EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 500 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PEMBROKE...OR ABOUT OVER PEMBROKE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PEMBROKE...
  LANIER...
  ELLABELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT. WEATHER CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS
APPROACH. SEEK SHELTER IN A STURDY BUILDING...MOVE TO AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3215 8176 3220 8157 3207 8127 3199 8139
TIME...MOT...LOC 2019Z 276DEG 19KT 3216 8159

$$
2 follow-up statements
000 
WWUS52 KCHS 112040
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT MON MAY 11 2009

GAC029-051-103-112100-
/O.CON.KCHS.SV.W.0085.000000T0000Z-090511T2100Z/
EFFINGHAM GA-BRYAN GA-CHATHAM GA-
440 PM EDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WEST CENTRAL CHATHAM...NORTHWESTERN BRYAN AND EXTREME SOUTH
CENTRAL EFFINGHAM COUNTIES...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELLABELL TO PEMBROKE...OR
ALONG A LINE EXTENDING FROM 10 MILES EAST OF PEMBROKE TO PEMBROKE...
MOVING EAST AT 20 MPH.

THE PUBLIC REPORTED NICKEL HAIL IN PEMBROKE AT 410 PM WITH THIS 
STORM.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ELLABELL...LANIER AND PEMBROKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3215 8175 3218 8163 3220 8157 3207 8127
      3199 8139
TIME...MOT...LOC 2039Z 276DEG 19KT 3214 8143 3211 8159

$$
000 
WWUS52 KCHS 112054
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
454 PM EDT MON MAY 11 2009

GAC103-112104-
/O.CAN.KCHS.SV.W.0085.000000T0000Z-090511T2100Z/
EFFINGHAM GA-
454 PM EDT MON MAY 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL
EFFINGHAM COUNTY HAS BEEN CANCELLED...

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

LAT...LON 3206 8154 3210 8140 3207 8127 3199 8139
TIME...MOT...LOC 2054Z 296DEG 26KT 3206 8130 3203 8146

$$

GAC029-051-112100-
/O.CON.KCHS.SV.W.0085.000000T0000Z-090511T2100Z/
BRYAN GA-CHATHAM GA-
454 PM EDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WEST CENTRAL CHATHAM AND CENTRAL BRYAN COUNTIES...

AT 451 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EXTREME
WEST CENTRAL CHATHAM COUNTY TO CENTRAL BRYAN COUNTY...OR ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF RICHMOND HILL TO 11 MILES SOUTHEAST
OF PEMBROKE...MOVING SOUTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3206 8154 3210 8140 3207 8127 3199 8139
TIME...MOT...LOC 2054Z 296DEG 26KT 3206 8130 3203 8146

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:46 PM EDT, 33 minutes earlier.

Area forecast discussion, May 11, 3:46 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
346 PM EDT MON MAY 11 2009

.SYNOPSIS...
A STATIONARY FRONT WILL BEGIN TO SHIFT TO THE S AND OFFSHORE
THIS EVENING. THIS FRONT WILL DROP SOUTH OF THE AREA EARLY TONIGHT AND
TUE AS HIGH PRES BUILDS TO THE N. ATLC HIGH PRES WILL PERSIST WED
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER INLAND
PORTIONS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS
EVENING AND SHIFT TOWARDS THE ATLANTIC COAST. ACTIVITY WILL WEAKEN
EARLY TONIGHT AS IT ENCOUNTERS MORE STABLE IN SC AND A STRONG CAP IN
GA. A QUASI STATIONARY FRONT WILL THEN SHIFT FURTHER SOUTH THROUGH
THE CWA ENDING PRECIP ACTIVITY OVER MOST OF SOUTH CAROLINA BY
SUNSET. PORTIONS OF SOUTHEAST GEORGIA WILL CONTINUE TO SEE A CHANCE
OF SHOWERS AND THUNDERSTORMS EARLY TONIGHT WHERE THE ATMOSPHERE
REMAINS WARM AND DEWPTS REMAIN NEAR 60.

HIGH PRESSURE WILL BEGIN TO SETTLE INTO THE REGION OVERNIGHT.
CLOUD COVER WILL QUICKLY SHIFT SOUTH OVERNIGHT AS DRYER AIR MOVES
OVER THE SOUTHEAST. WITH NORTHERLY WINDS BEHIND THE FRONT AND
SKIES BEGINNING TO SCATTER OUT LATE...OVERNIGHT LOW TEMPS WILL
REACH THE LOW 50S OVER SC AND UPPER 50S OVER GA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
CONDITIONS WILL QUICKLY DRY OUT TUESDAY OVER SC AND GA AS A FRONT
SHIFTS SLOWLY SOUTHEAST FURTHER OFF THE SC AND GA COAST. THERE WILL BE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BEFORE NOON TUESDAY OVER
THE SOUTHEAST GEORGIA COAST WHERE CONDITIONS WILL REMAIN WARM AND
MOIST CLOSER TO THE FRONT. THE ATMOSPHERE WILL DRY OUT QUICKLY TUESDAY
AFTERNOON AS HIGH PRESSURE FROM THE NORTH CONTINUES TO SETTLE OVER
THE SOUTHEAST. CLOUD COVER WILL QUICKLY SCATTER OUT OVER THE
ENTIRE CWA BY TUESDAY EVENING. N/NE FLOW BEHIND THE FRONT WILL
KEEP HIGH TEMPS IN THE UPPER 70S OVER A MAJORITY OF SOUTHEAST SC
AND SOUTHEAST GA DESPITE AMPLE SFC HEATING.

THE SURFACE RIDGE AND ASSOCIATED DRIER AIRMASS WILL CONTINUE TO
SPREAD INTO THE FORECAST AREA TUESDAY NIGHT. THEN...THE 500 MB RIDGE
WILL STRENGTHEN WEDNESDAY THROUGH FRIDAY AS THE SURFACE HIGH
SHIFTS OFFSHORE AND A PREVAILING ONSHORE FLOW DEVELOPS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
LOW LEVEL MOISTURE WILL QUICKLY RETURN TO THE REGION STARTING
WEDNESDAY...AND DEWPOINTS WILL INCREASE INTO THE 60S WITH NEAR-
NORMAL HIGHS IN THE MIDDLE 80S THURSDAY THROUGH SUNDAY. THIS WILL
SUPPORT AT LEAST SCATTERED DIURNAL SEA BREEZE SHOWERS/THUNDERSTORMS
EACH DAY. THE NEXT COLD FRONT WILL APPROACH THE REGION EARLY NEXT
WEEK. HOWEVER...LATEST GUIDANCE SUGGESTS THAT THE UPPER RIDGE MAY
SLOW THE PROGRESS OF THE FRONT...RAISING CONSIDERABLE FORECAST
UNCERTAINTY AFTER THIS WEEKEND. THE BOUNDARY COULD STALL FAR
ENOUGH N/W OF THE REGION TO MAINTAIN THE ONGOING DIURNAL
CONVECTIVE REGIME...OR CLOUD SLOW CLOSE ENOUGH TO THE REGION TO
ENHANCE THE PROSPECTS FOR SHOWERS/THUNDERSTORMS BY MONDAY. RAISED
POPS TO SLIGHT CHANCE/CHANCE SUNDAY NIGHT AND MONDAY TO ACCOUNT
FOR THE LATTER SCENARIO AND FOR COLLABORATION WITH SURROUNDING
FORECASTS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
COMPLEX SCENARIO FOR THIS AFTERNOON AT BOTH CHS AND SAV TERMINALS.
BOTH TERMINALS SHOULD EXPECT A PERIOD OF PRECIP THIS AFTERNOON AS
A QUASI STATIONARY FRONT BEGINS TO PUSH SOUTH.

FOR CHS...CURRENT RADAR SHOWS A CLUSTER OF SHOWERS WITH EMBEDDED
THUNDERSTORMS SHIFTING TOWARDS THE CHS TERMINAL. THIS CLUSTER IS
SHOWING A WEAKENING TREND AS IT SHIFTS EAST. EXPECT SHOWERS
BETWEEN 19Z AND 20Z. THERE IS A CHANCE OF THUNDERSTORM. WINDS WILL
BECOME NORTHERLY BY 22Z AND LOW CLOUDS WILL MOVE INTO THE AREA.
TEMPO MVFR CIGS WILL REMAIN IN THE TAF FROM 2Z TO 6Z OVERNIGHT.
CONDITIONS WILL IMPROVE AFTER MIDNIGHT AS DRYER AIR MOVES INTO THE
REGION. CLOUDS WILL QUICKLY SHIFT SOUTH OF THE TERMINAL TOMORROW
MORNING AS HIGH PRESSURE SETTLES OVER THE SOUTHEAST. NORTHEAST
WINDS AROUND 12 KNOTS ARE ANTICIPATED BY NOON TUESDAY.

FOR SAV...SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER
SOUTHEAST GEORGIA THIS AFTERNOON...MAINLY BETWEEN 19Z AND 22Z.
THERE IS A CHANCE OF A SHOWER BEFORE THIS TIME PERIOD BUT
CONFIDENCE IS TOO LOW TO PUT INTO TAF. WINDS WILL BECOME NORTHERLY
BY 00Z TONIGHT AND CLOUDS WILL SHIFT INTO THE AREA. THINKING AT
THIS TIME IS THAT CIGS WILL REMAIN VFR. CLOUDS WILL SHIFT FURTHER
SOUTH AFTER MIDNIGHT AS DRYER AIR MOVES INTO THE REGION. AS HIGH
PRESSURE SETTLES OVER THE SOUTHEAST...CLOUDS WILL CONTINUE TO
SCATTER OUT OF THE REGION. NORTHEAST WINDS AROUND 12 KNOTS ARE
ANTICIPATED BY NOON TUESDAY.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR CIGS POSSIBLE EARLY TUE
AT KSAV AND KCHS...OTHERWISE MAINLY VFR TUE THROUGH THU.

&&

.MARINE...
WINDS WILL BECOME NORTHERLY TONIGHT AS A FRONT SHIFTS SOUTH
THROUGH THE SC AND GA COASTAL WATERS. AS NORTHERLY FLOW DEVELOPS
BEHIND THE FRONT...CAA WILL ALLOW WIND SPEEDS TO APPROACH 15 TO 20
KNOTS OVER MUCH OF THE NEARSHORE COASTAL WATERS AND SEAS WILL
BUILD TO 3 TO 4 FEET BY TUESDAY MORNING. SEAS WILL CONTINUE TO
BUILD TUESDAY AS LONG PERIOD SWELLS BECOME MORE FAVORABLE.

SCA CONDITIONS APPEAR LIKELY OVER THE OUTER GA WATERS AS HIGH
PRESSURE FROM THE NORTH AND LOW PRESSURE TO THE SOUTHEAST PRODUCE
A PRESSURE GRADIENT OVER THE WATERS THAT SUPPORT FAVORABLE SWELL
DEVELOPMENT AND STRENGTHENING WIND SPEEDS. AS SWELL CONTINUES TO BUILD
OVERNIGHT...SEAS WILL BUILD TO 4 TO 6 FEET OVER THE OUTER GA
WATERS. AS A RESULT...A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT
BEGINNING AT 4 AM TONIGHT. CONDITIONS APPEAR TO STAY BELOW SCA
CRITERIA FOR THE REMAINING SC AND GA WATERS TONIGHT AND TOMORROW.
CONDITIONS WILL BE MONITORED FOR POTENTIAL SCA CONDITIONS SHOULD
THE WEATHER PATTERN REMAIN FAVORABLE FOR A LONGER PERIOD OF TIME
TONIGHT AND TUESDAY.

SPRAWLING HIGH PRESSURE NE OF THE WATERS WILL MAINTAIN A LONG FETCH
ONSHORE FLOW REGIME...MAINTAINING SMALL CRAFT ADVISORY CONDITIONS
ACROSS THE OUTER GA WATERS INTO EARLY THURSDAY...PUSHING SMALL CRAFT
ADVISORY CONDITIONS INTO NEARSHORE WATERS WEDNESDAY/WEDNESDAY NIGHT
AND MAINTAINING ELEVATED WINDS SEAS THROUGH FRIDAY. HOWEVER...THIS
GENERAL SCENARIO WILL LIKELY BECOME COMPLICATED BY A SURFACE TROUGH
THAT WILL DEVELOP OVER THE GULF STREAM AND MAY PUSH INTO COASTAL
WATERS AND TOWARD THE COAST. 12Z GFS/NAM HANDLING OF THIS FEATURE
DIFFERS SIGNIFICANTLY. SPECIFICALLY...THE GFS DEPICTS A CLOSED
CYCLONIC CIRCULATION DEVELOPING OFFSHORE WEDNESDAY THEN PUSHING
NW/ONSHORE EARLY THURSDAY...GREATLY ALTERING LOW LEVEL WINDS...WHILE
THE NAM MAINTAINS A WEAKER COASTAL TROUGH AND MUCH STRONGER ONSHORE
LOW LEVEL FLOW. THUS...FORECAST CONFIDENCE REMAINS LESS THAN
IDEAL...AND ADJUSTMENTS WILL LIKELY BE REQUIRED THIS WEEK. BY LATE
WEEK...GUIDANCE DEPICTS SUBSIDING SEAS AND A TRANSITION TO A TYPICAL
SUMMERTIME REGIME...FEATURING A DOMINANT AFTERNOON/EVENING SEA
BREEZE CIRCULATION AND MODEST NOCTURNAL SURGES OF S WINDS.

RIP CURRENTS...THE PERSISTENT ONSHORE FLOW AND DEVELOPING EASTERLY
SWELL MAY CREATE AN ELEVATED RISK FOR RIP CURRENTS MID TO LATE WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TUESDAY TO 4 AM EDT THURSDAY
     FOR AMZ374.

&&
Hazardous weather outlook, May 11, 4:33 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
433 AM EDT MON MAY 11 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-120900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
433 AM EDT MON MAY 11 2009

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A STATIONARY FRONT OVER SOUTH CAROLINA THIS
MORNING IS EXPECTED TO SAG SOUTHWARD AS A COLD FRONT LATER TODAY.
THIS FRONT IS EXPECTED TO FOCUS THUNDERSTORM DEVELOPMENT LATER
THIS MORNING INTO EARLY THIS EVENING. LOCATIONS ACROSS SOUTHEAST
GEORGIA INTO EXTREME SOUTHERN SOUTH CAROLINA APPEAR TO BE FAVORED
REGIONS FOR POTENTIAL SEVERE WEATHER TODAY.

A FEW THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND
LOCALIZED DAMAGING WIND GUSTS. SEVERE WEATHER IS MOST LIKELY TO
OCCUR BETWEEN 2 PM AND 8 PM.

YOU ARE URGED TO MONITOR NOAA WEATHER RADIO ALL HAZARDS OR OTHER
MEDIA OUTLETS FOR ADDITIONAL INFORMATION REGARDING POTENTIALLY
HAZARDOUS WEATHER CONDITIONS. IF YOU PLAN OUTDOOR ACTIVITIES...
REMAIN ALERT FOR THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 11, 3:02 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT MON MAY 11 2009

GAZ099>101-116-SCZ047-111930-
BULLOCH-CANDLER-EFFINGHAM-INLAND BRYAN-INLAND JASPER-
302 PM EDT MON MAY 11 2009

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL JASPER...NORTH
CENTRAL BRYAN...SOUTHERN BULLOCH...CENTRAL EFFINGHAM AND SOUTHEASTERN
CANDLER COUNTIES THROUGH 330 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 30 TO 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARDMORE TO JIMPS...OR ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF SPRINGFIELD TO 6 MILES SOUTHWEST OF STATESBORO...
MOVING EAST AT 50 MPH.

AREAS IN AND AROUND BAY...BROOKLET...CLYO...DENMARK...EBENEZER...
EGYPT...GUYTON...LEEFIELD...MARLOW...NEVILS...PINEORA...REGISTER...
SHAWNEE...SPRINGFIELD...STILLWELL AND STILSON WILL BE IMPACTED
THROUGH 330 PM EDT.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 11, 3:37 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
337 PM EDT MON MAY 11 2009

GAZ100-101-116-112000-
BULLOCH-EFFINGHAM-INLAND BRYAN-
337 PM EDT MON MAY 11 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BRYAN...
SOUTHEASTERN BULLOCH AND SOUTHWESTERN EFFINGHAM COUNTIES THROUGH 400
PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR AKINS...OR ABOUT
6 MILES NORTH OF BAY...MOVING EAST AT 25 MPH.

AREAS IN AND AROUND BAY...BLITCHTON...EDEN...GUYTON...MARLOW...
PINEORA AND STILSON WILL BE IMPACTED THROUGH 400 PM EDT.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 11, 3:57 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT MON MAY 11 2009

GAZ118-119-SCZ051-112030-
COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-
357 PM EDT MON MAY 11 2009

...STRONG THUNDERSTORMS WILL IMPACT EXTREME SOUTH CENTRAL JASPER AND
CENTRAL CHATHAM COUNTIES THROUGH 430 PM EDT...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR SILK HOPE...OR
ABOUT 8 MILES NORTH OF RICHMOND HILL...MOVING EAST AT 20 MPH.

AREAS IN AND AROUND ISLE OF HOPE...SANDFLY...SAVANNAH...
THUNDERBOLT...WHITE BLUFF AND WINDSOR FOREST WILL BE IMPACTED THROUGH
430 PM EDT.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, May 11, 4:00 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT MON MAY 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     2 SE STILLWELL          32.36N 81.23W
05/11/2009                   EFFINGHAM          GA   LAW ENFORCEMENT

            A TREE WAS BLOWN DOWN ONTO A POWER LINE ON ROUTE 307
            BETWEEN WYLLY ROAD AND LONG BRANCH DRIVE.

&&
Special weather statement, May 11, 4:04 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT MON MAY 11 2009

GAZ099-100-114>116-112030-
BULLOCH-CANDLER-EVANS-INLAND BRYAN-TATTNALL-
404 PM EDT MON MAY 11 2009

...STRONG THUNDERSTORMS WILL IMPACT EXTREME NORTHWESTERN BRYAN...
SOUTHWESTERN BULLOCH...SOUTHEASTERN CANDLER...NORTH CENTRAL TATTNALL
AND NORTHERN EVANS COUNTIES THROUGH 430 PM EDT...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED NEAR UNDINE...OR ABOUT
9 MILES NORTHWEST OF CLAXTON...MOVING EAST AT 25 MPH.

AREAS IN AND AROUND CLAXTON...DAISY...DENMARK...GROVELAND...HAGAN AND
NEVILS WILL BE IMPACTED THROUGH 430 PM EDT.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 11, 4:16 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
416 PM EDT MON MAY 11 2009

GAZ100-101-114>116-137-138-112115-
BULLOCH-EFFINGHAM-EVANS-INLAND BRYAN-INLAND LIBERTY-LONG-TATTNALL-
416 PM EDT MON MAY 11 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIBERTY...
NORTHWESTERN BRYAN...SOUTH CENTRAL BULLOCH...EXTREME SOUTH CENTRAL
EFFINGHAM...TATTNALL...EVANS AND NORTHWESTERN LONG COUNTIES THROUGH
515 PM EDT...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PEMBROKE TO HUGHLAND...OR ALONG A LINE EXTENDING FROM
PEMBROKE TO 7 MILES SOUTHEAST OF REIDSVILLE...MOVING EAST AT 20 MPH.

AREAS IN AND AROUND BELLVILLE...CLAXTON...COBBTOWN...COLLINS...
DAISY...DONALD...ELLABELL...GLENNVILLE...GROVELAND...GUM
BRANCH...MANASSAS...MIDWAY...PEMBROKE AND REIDSVILLE WILL BE
IMPACTED THROUGH 515 PM EDT.

EXCESSIVE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...
REMAIN AS LOW TO THE GROUND AS POSSIBLE AND AWAY FROM TALL OBJECTS...
OPEN SPACES...AND BODIES OF WATER. IF INDOORS...STAY AWAY FROM
WINDOWS...DOORS...PLUMBING AND ELECTRICAL DEVICES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:33 PM EDTSpecial Marine WarningCHS57 min
May 11, 5:56 AM EDTSmall Craft AdvisoryCHS3 days
May 11, 3:25 PM EDTSevere Thunderstorm WarningCHSEffingham50 min
May 11, 3:45 PM EDTSevere Thunderstorm WarningCHSEffingham60 min
May 11, 4:00 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Chatham, Effingham45 min
May 11, 4:18 PM EDTSevere Thunderstorm WarningCHSChatham57 min
May 11, 4:30 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham60 min
May 11, 4:33 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty, Long42 min
May 11, 4:40 PM EDTSpecial Marine WarningCHS95 min
May 11, 5:03 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Liberty57 min
May 11, 5:05 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty, Long55 min
May 11, 5:22 PM EDTSpecial Marine WarningCHS53 min
May 11, 5:28 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Liberty, Long, McIntosh62 min
May 11, 5:39 PM EDTSpecial Marine WarningCHS2 hr
May 11, 6:03 PM EDTSpecial Marine WarningCHS87 min
May 11, 6:09 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Evans, Liberty, Long, Tattnall66 min
May 11, 6:33 PM EDTSpecial Marine WarningCHS87 min
May 11, 7:12 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Evans, Liberty, Tattnall45 min
May 11, 7:17 PM EDTSpecial Marine WarningCHS68 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.